Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 20, 2006

July 20, 2006 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 10:52 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 20, 10:52 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1152 AM EDT THU JUL 20 2006

.SHORT TERM (REST OF TODAY)...
WILL UPDATE TO PUT IN CHC TRW FOR THIS AFTN ZONEWIDE. INSTABILITY
ON THE INCREASE WITH MOISTURE CONVERGENCE ALSO INDICATING
CONVECTION WILL GET UNDERWAY EARLIER SO WILL NOT TRY TO TIME.
ALSO WENT HIGHER WITH PROBABILITYS TONIGHT AND MENTIONED SEVERE
WITH MAIN AXIS OF CONVERGENCE MOVING THROUGH LATER THIS EVENING.
REST SAME.

&&

.PREVIOUS DISCUSSION...
(ISSUED 333 AM EDT THU JUL 20 2006)

SHORT TERM (TODAY THROUGH FRIDAY)...
UPPER LEVEL RIDGE WILL GIVE WAY THIS EVENING TO A COLD FRONT
MOVING ACROSS THE GREAT LAKES. INCREASED MOISTURE AHEAD OF THE
FRONT WILL GIVE ENOUGH INSTABILITY TO KICK OFF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND MORE LIKELY OVERNIGHT. WITH
INCREASING DEWPOINTS SOME THUNDERSTORMS COULD BE QUITE STRONG.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
UPPER RIDGE EXTENDING EASTWARD INTO THE OHIO VALLEY WILL GIVE WAY TO
TROF SETTING UP OVER THE EASTERN U.S. OVER THE WEEKEND. TEMPERATURES
WILL RETURN TO NEAR NORMAL. SHORT WAVES ROTATING THROUGH THE UPPER
TROF WILL KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY.

EXPECT MAINLY DRY WEATHER SUNDAY AND MONDAY THEN NEXT COLD FRONT
WILL BRING ANOTHER CHANCE OF THUNDERSTORMS FOR MUCH OF FORECAST AREA
TUESDAY...AND ACROSS SOUTHERN ZONES WEDNESDAY.

AVIATION...
ALTHOUGH RECENT RADAR DATA SHOWS LOWLEVEL HIGH HUMIDITY INDUCING
ISOLATED SHOWER DEVELOPMENT BETWEEN KLBE AND KDUJ, WILL ONLY
FORECAST FEW-SCT040 CUMULUS THROUGH 19Z TODAY. SURFACE DATA SHOWS
SOME VISIBILITY RESTRICTION ELSEWHERE IN STRONG SURFACE
INVERSION-RELATED PATCHY FOG EARLY THIS MORNING, SO VISIBILITIES
HAVE BEEN FORECASTED NEAR 3SM BR HZ IN THESE LOCATION, EXCEPT KZZV
WHERE VIS HAS BEEN 1SM BR.

WITH NAMWRF AND GFS MODEL RUNS CONTINUING TO SHOW UPPER-LEVEL
SHORT-WAVE-TROUGH INDUCED LIFT COUPLED WITH SURFACE MOISTURE FLUX
CONVERGENCE NEAR THE COMPLEXLY INTERACTING LOWLEVEL BOUNDARIES
PROPAGATING ACROSS THE UPPER OHIO VALLEY TONIGHT, HAVE FORECASTED
CUMULUS DECK TO GO BKN LATE THIS AFTERNOON WITH CB DEVELOPMENT
MENTIONED AFTER 01Z. THIS CONVECTIVE ACTION WILL HAVE TO BE
MONITORED, AS IT HAS SEVERE POTENTIAL (DAMAGING WIND AND LARGE
HAIL). HENCE, IF IT BECOMES MORE WIDESPREAD IN COVERAGE, WILL HAVE
TO BE INCLUDED IN TAF FORECASTS.

SURFACE WINDS WILL BE GENERALLY LESS THAN 8 KTS THROUGH FRIDAY
MORNING, WITH WIND DIRECTION VEERING FROM SOUTH INTO SOUTHWEST AND
PERHAPS WEST TONIGHT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 20, 4:11 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT THU JUL 20 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-210915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
511 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK WAVE WILL MOVE INTO THE REGION KICKING OFF SOME
THUNDERSTORMS THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESES STORMS COULD SHOW SEVERE CHARACTERISTICS. THE
MAIN THREAT WILL BE FROM HIGH WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

The radar

The Pittsburgh radar (KPBZ), 108 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 20, 11:58 AM EST
Where
Mercer County, Jamestown
Measured
57 kt (66 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -80.450

66 mph gust (57 kts) blew a tree onto a car, injuring one woman inside the car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521108.